Image Large 1170 x 400: 

For cancer patients on chemotherapy, life can be a constant battle, with often daily nausea. Various studies have described individual risk factors for the development of such nausea, the aim being to more effectively prevent it.

1| Chemotherapy-induced nausea and vomiting (CINV) is a side effect that is difficult to cope with day-to-day.

Although significant progress has been made in recent decades, controlling chemotherapy-induced nausea is still one of the challenges of cancer treatment. Poor control of nausea and vomiting can impair patients’ quality of life and adversely affect compliance with their treatment.(1)

Close to 40% of patients receiving chemotherapy still suffer from nausea and vomiting despite taking antiemetics.(2)

This side effect is one feared by all cancer patients and has a negative impact on their quality of life.

Nausea may or may not be followed by vomiting. The vomiting reflex is a way for the body to defend itself if a poison is ingested. It is a complex natural mechanism designed to eliminate certain toxins.

The causes of the nausea may be related to the cancer itself, in the event of a gastrointestinal, esophageal or stomach cancer, for example. However, this distressing problem is generally due to the chemotherapy and is one of its most common side effects.(3)

A quantitative study carried out among 300 European oncologists prescribing antiemetics concluded that the main reasons for antiemetic treatment failure were the use of lower than required doses, as well as lack of patient compliance with their treatment (with missing or delayed doses).(4)

2| Various scientific studies have concluded that there are risk factors for the development of nausea in some patients

While the type of chemotherapy used is responsible for nausea and vomiting, it has been shown that these side effects are also related to the individual risk factors of cancer patients.

By identifying these risk factors, medical teams can prescribe patients the most appropriate prophylactic antiemetic treatments.

Researchers conducted a study on chemotherapy-induced nausea by analyzing data from 1,198 patients, with almost 4,197 chemotherapy cycles. They identified eight risk factors, including age (the under 60s are more affected by side effects), the start of chemotherapy (the first two cycles), lack of sleep the night before chemotherapy and patient self-medication with certain treatments. An analysis of these risk factors led to the definition of a predictive curve and classification of patients on the basis of risk scores.(2)

A second study including 88 patients, 55% of whom were female, was conducted to assess the various patient-related risk factors in the development of acute and delayed CINV.(5)

Prior to their first chemotherapy, the patients all completed risk factor questionnaires and provided a blood sample to identify genetic factors.

The results of the study revealed late nausea for 55% of the sample. Once again, the most frequently identified risk factors were patient age (younger patients are most affected) and lack of sleep before chemotherapy, as in the previous study. Another factor was a history of pregnancy-related nausea.

A variation in the “ABCB1” on blood testing was often associated with more severe acute nausea. This blood test improved the predictive value by an additional 5% beyond the patient-reported risk factors.(5)

These studies are very encouraging. However, for better prediction, further genetic studies need to be scheduled in order to investigate other genetic variants.

3| Sources

  1. Shankar A, Roy S, Malik A, Julka PK, Rath GK. Prevention of Chemotherapy-Induced Nausea and Vomiting in Cancer Patients. Asian Pac J Cancer Prev. 2015;16(15):6207-6213. DOI: 10.7314/apjcp.2015.16.15.6207
  2. Dranitsaris G, Molassiotis A, Clemons M, et al. The development of a prediction tool to identify cancer patients at high risk for chemotherapy-induced nausea and vomiting. Ann Oncol. 2017;28(6):1260–1267. doi:10.1093/annonc/mdx100
  3. J.-P. Durand, I. Madelaine, F. Scotté, Guidelines for prophylaxis and treatment of chemotherapy-induced nausea and vomiting,Bull Cancer vol. 96, Issue 10, October 2009
  4. Matti Aapro, Pierfrancesco Ruffo, Roger Panteri, Stefano Costa, Vittoria Piovesana, Oncologist perspectives on chemotherapy‐induced nausea and vomiting (CINV) management and outcomes: A quantitative market research‐based survey. Cancer report, Volume 1, Issue 4, 2018. Doi.org/10.1002/cnr2.1127
  5. Puri S, Hyland KA, Weiss KC, et al. Prediction of chemotherapy-induced nausea and vomiting from patient-reported and genetic risk factors. Support Care Cancer. 2018;26(8):2911–2918. doi:10.1007/s00520-018-4120-6